Alert archive / Florida / Special Weather Statements in 2020
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at Aug 11, 2020, 5:13 PM EDT for Osceola County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2020, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 11, 2020, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Melbourne, FL
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 68 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1552 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
332
WWUS82 KMLB 112113
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
513 PM EDT Tue Aug 11 2020
FLZ045-053-112200-
Osceola FL-Orange FL-
513 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 600 PM EDT...
At 513 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geneva to 9 miles west of Lake Kissimmee.
Movement was east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Wedgefield and Orlando International
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2854 8126 2854 8094 2784 8124 2785 8128
2786 8130 2792 8131 2794 8135 2795 8134
2800 8139 2800 8142 2804 8146 2806 8146
2806 8144 2801 8138 2807 8137 2808 8135
2809 8145 2814 8145 2814 8147
TIME...MOT...LOC 2113Z 269DEG 10KT 2873 8102 2794 8143
$$
SmithWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 11, 2:59 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 11, 2:59 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 259 PM EDT Tue Aug 11 2020 .DISCUSSION... Current-Tonight...Weak high pressure with associated weak gradient continues to lie across the area. Aloft, weak mid-level troughing along the southeast U.S. coast and north FL will continue to slowly sink southward overnight into the central FL peninsula. Deep moisture, PWATs around 2 inches or higher, will continue residency over ECFL. Afternoon temperatures are topping out in the U80s to L90s near the coast and L-M90s interior with heat index readings between 101 and 105 areawide. Both east/west coast sea breezes are slowly pushing inland this afternoon. Local HRRR playing catch-up to current convection viewed on radar, but is finally realizing increased coverage across ECFL later in the day and early evening. Expect showers and lightning storms to increase in both coverage and intensity with numerous boundary collisions thru late today. The steering flow remains light westerly but stronger boundary interactions will create erratic movement at times. Highest precip chances will remain Cape northward and generally well inland of the Treasure Coast. Expecting some convection to push back toward the Volusia coast and perhaps the Brevard coast, too, later today. Suspect we will see convection wind down through mid-late evening with rain/cloud debris slowly thinning thereafter. The previously mentioned mid-level trough will likely stir some convection up overnight across the local coastal waters and may see an isolated shower near/along the coast late overnight. The main storm threats remain frequent-excessive lightning strikes, strong wind gusts up to 45 to 55 mph, small coin-size hail, and locally heavy rainfall due to slow storm motion. Isolated rainfall amounts of 2-3 inches in a 60-90 minute period remain possible. Minor, nuisance flooding possible of low-lying areas, some roadways, and any areas that have received abundant rainfall recently. Overnight lows continue mild and generally in the 70s. Previous Extended Forecast Discussion Slightly Modified... Wed-Thu night...High pressure over the north Atlantic will stretch southwest towards the Florida peninsula at the lower and mid levels. The ridge will remain over central FL through the period, keeping a general wind flow from the south with variations across the forecast area depending on where the axis extends. An area of higher moisture over the southeast U.S. will keep rain chances high, especially in the afternoon and early evening. For Wed, the ridge axis is forecast to be over the Cape slightly shifting south in the afternoon, providing a SW flow to the north of the Cape. Highest storm coverage (60-70pct) is then expected from the interior towards Volusia and Brevard counties in the afternoon, but 40-50pct for the remainder of east central FL. For Thu afternoon, the ridge will be across the Cape; showers and lightning storms are expected to develop over the coastal counties and push inland towards Volusia and Lake counties. Highs on both days are expected to reach the lower 90s with heat indices in the upper 90s/lower 100s. Fri-Mon...The aforementioned area of moisture that will be over southeast U.S. by mid-week will get pushed to the northeast as an area of low pressure develops over the mid-Atlantic states late on Fri. Models differ on the intensity of this low from Sat onward. This will affect the ridge extending from the Atlantic and its affects on ECFL. Regardless of this, both GFS/ECMWF models indicate that moisture will remain over the peninsula and with diurnal heating and adequate instability, active weather will be possible every afternoon. The distribution of the coverage will depend on the position of the ridge on each day. Highs will remain consistent, warming to the lower-mid 90s with lows dropping to the 70s each night. && .AVIATION...VFR conditions expected outside of convection. IFR- MVFR in/around mainly afternoon-evening showers/lightning storms as both East-West coast sea breezes advance inland. The mid-level trough north of the area is promoting additional lift as is noted on radar with higher coverage along/north of I-4. Activity will increase in both coverage and intensity as the sea breezes venture inland and into the interior this afternoon and early evening. A few strong/severe storms possible over the interior and perhaps northward across the Brevard/Volusia coasts. Threats to aviation include torrential downpours, frequent lightning, small hail, and wind gusts in excess of 35 kts. && .MARINE...Afternoon-Tonight...Favorable boating conditions continue outside of lightning storms across inland lakes and along/near the east coast. Onshore flow will become offshore again this evening through the overnight near the coast and gradually southerly to SW further offshore. The light offshore steering flow will bring some activity back to the Brevard/Volusia coasts this afternoon/early evening. Seas 1-2 ft, but both winds/seas locally higher invof storms. Previous Extended Marine Forecast Discussion... Wed-Thu night...A ridge extending from the north Atlantic towards FL will keep a southerly flow of 5-10 kt across the waters for most of the period. A sea breeze will develop each afternoon, backing winds to the southeast and increasing speeds to near 10 kt along the coast and nearshore waters. On Wed, storms developing over land will have a chance to reach the Atlantic waters in the late afternoon/evening with less coverage on Thu due to a more southeast steering flow, pushing most of the activity inland. Wave heights outside of storms will range 1-2 ft. Fri-Sat...A similar pattern as Wed and Thu is expected for Fri and Sat. The ridge will remain over the area, providing a southerly flow over the waters. Then in the afternoons with the development of the sea breeze, winds along the coast and over the nearshore waters will shift toward the southeast and increasing to near 10 kt on Fri and 7- 10 kt on Sat. Seas 1-3 ft. && .HYDROLOGY...The Little Wekiva River near Altamonte Springs latest observed value is 27.43 ft at 2:30PM and continues a very slow rise toward Action Stage (27.5 ft). Any additional localized heavy rainfall from afternoon-evening lightning storms may lead to quick river rises into Action Stage at this site. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 91 75 90 / 40 70 40 70 MCO 76 93 76 93 / 40 70 40 70 MLB 77 90 76 90 / 20 60 30 50 VRB 77 91 75 90 / 20 50 30 50 LEE 76 93 76 93 / 40 70 30 70 SFB 76 94 75 93 / 40 70 40 70 ORL 77 93 76 93 / 40 70 40 70 FPR 76 92 76 91 / 20 50 30 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && ALL FORECAST GRIDS...Sedlock RADAR/IMPACT WEATHER....Volkmer AVIATION...Sedlock TRAINING...WATSON
Hazardous weather outlook, Aug 11, 10:50 AM EDT, 6 hours 23 minutes before
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 1050 AM EDT Tue Aug 11 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-120000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1050 AM EDT Tue Aug 11 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Isolated to scattered showers and lightning storms will be possible near the east central Florida coast as the sea breeze initially develops and begins to move slowly inland early this afternoon. However, greater storm coverage with increasing intensity is expected over the interior from late afternoon through early evening as sea breeze and storm outflow boundaries collide. Some storms may be able to shift back toward the coast, north of the Cape late in the day and toward sunset. Some stronger storms will again be possible, with the main threats including frequent to excessive lightning strikes, gusty winds up to 45 to 55 mph, small coin-size hail, and locally heavy rainfall. However, localized damaging wind gusts around 60 mph and hail to an inch in diameter is possible from a storm or two across the interior. .FLOOD IMPACT... Slow moving storms will have the potential to produce locally heavy rainfall totaling 2 to 3 inches, mainly across the interior. Temporary flooding of roads, and other poorly drained and low lying areas may result, especially along to just west of the I-4 corridor from Seminole County through Orange and northwest Osceola counties where heavy rainfall has already occurred over the past couple days. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts in excess of 35 knots will be possible this afternoon in and close to lightning storms, mainly over the inland lakes. However, a few storms may also shift back toward the coast and just offshore, mainly north of the Cape later in the afternoon and early evening. .RIVER FLOOD IMPACT... Water levels along the Little Wekiva River near Altamonte Springs remain elevated from heavy rainfall during the past couple days. Any additional localized heavy rainfall from afternoon thunderstorms may lead to quick river rises into Action Stage at this site later today into this evening. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Above normal chances for showers and lightning storms expected each afternoon through late week, especially across the interior. Biggest threats will be frequent cloud to ground lightning strikes, gusty winds, and torrential downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following all local, state, and CDC guidelines. Sedlock/Weitlich
In the hours before
Special weather statement, Aug 11, 3:36 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Melbourne FL
336 PM EDT Tue Aug 11 2020
FLZ045-053-112015-
Osceola FL-Orange FL-
336 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND
NORTHEASTERN OSCEOLA COUNTIES UNTIL 415 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lone Cabbage Fish Camp, moving west at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wedgefield and Lone Cabbage Fish Camp.
LAT...LON 2824 8114 2848 8114 2844 8089 2843 8090
2842 8090 2841 8088 2839 8089 2838 8088
2837 8088 2837 8087 2836 8087 2835 8086
2827 8086
TIME...MOT...LOC 1936Z 095DEG 12KT 2835 8096
SmithSpecial weather statement, Aug 11, 3:37 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Melbourne FL
337 PM EDT Tue Aug 11 2020
FLZ141-112000-
Coastal Volusia FL-
337 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL VOLUSIA COUNTY
UNTIL 400 PM EDT...
At 336 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ormond Beach, showing little movement.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Daytona Beach, Ormond Beach, Holly Hill, Ormond-By-the-Sea and
Daytona Beach Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2943 8107 2920 8099 2917 8111 2917 8112
2920 8113 2931 8115 2941 8116 2941 8115
2942 8115 2943 8111 2942 8111 2943 8110
TIME...MOT...LOC 1936Z 340DEG 8KT 2926 8110
KellySpecial weather statement, Aug 11, 3:57 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
357 PM EDT Tue Aug 11 2020
FLZ045-046-112045-
Orange FL-Seminole FL-
357 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE AND
NORTHWESTERN ORANGE COUNTIES UNTIL 445 PM EDT...
At 357 PM EDT, Doppler radar was tracking a strong thunderstorm over
Forest City, or near Apopka, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Orlando, Apopka, Altamonte Springs, Ocoee and Oviedo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2867 8164 2879 8150 2879 8149 2866 8118
2845 8132
TIME...MOT...LOC 1957Z 306DEG 17KT 2869 8146
SmithSpecial weather statement, Aug 11, 4:18 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Melbourne FL
418 PM EDT Tue Aug 11 2020
FLZ045-053-112115-
Osceola FL-Orange FL-
418 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ORANGE AND NORTHERN
OSCEOLA COUNTIES UNTIL 515 PM EDT...
At 417 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wedgefield, moving west at 10 mph. An outflow
boundary collision will occur from Orlando to Saint Cloud, where
additional strong thunderstorms are expected to develop.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Orlando, Kissimmee, Ocoee, Saint Cloud and Wedgefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2854 8155 2855 8095 2824 8092 2823 8154
2824 8155
TIME...MOT...LOC 2017Z 094DEG 7KT 2837 8109
SmithSpecial weather statement, Aug 11, 4:35 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
435 PM EDT Tue Aug 11 2020
FLZ041-045-046-141-147-112130-
Coastal Volusia FL-Northern Brevard County FL-Orange FL-Seminole FL-
Inland Volusia FL-
435 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHWESTERN
BREVARD...CENTRAL ORANGE AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 530
PM EDT...
At 434 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Maytown, or 7 miles east of Geneva, moving southwest
at 15 mph. Additional strong thunderstorms are likely to develop
nearby along colliding outflow boundaries.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Orlando, Sanford, Oviedo, Winter Springs and Winter Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2898 8085 2888 8078 2855 8095 2854 8134
2872 8134
TIME...MOT...LOC 2034Z 023DEG 14KT 2870 8099
SmithSpecial weather statement, Aug 11, 5:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
513 PM EDT Tue Aug 11 2020
FLZ045-053-112200-
Osceola FL-Orange FL-
513 PM EDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 600 PM EDT...
At 513 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geneva to 9 miles west of Lake Kissimmee.
Movement was east at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Wedgefield and Orlando International
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2854 8126 2854 8094 2784 8124 2785 8128
2786 8130 2792 8131 2794 8135 2795 8134
2800 8139 2800 8142 2804 8146 2806 8146
2806 8144 2801 8138 2807 8137 2808 8135
2809 8145 2814 8145 2814 8147
TIME...MOT...LOC 2113Z 269DEG 10KT 2873 8102 2794 8143
SmithThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:27 PM EDT | Special Weather Statement | MLB | Orange | 48 min |
| Aug 11, 2:26 PM EDT | Special Weather Statement | MLB | Volusia | 34 min |
| Aug 11, 3:19 PM EDT | Special Weather Statement | MLB | Volusia | 41 min |
| Aug 11, 3:20 PM EDT | Special Weather Statement | MLB | Lake | 40 min |
| Aug 11, 3:36 PM EDT | Special Weather Statement | MLB | Brevard | 39 min |
| Aug 11, 3:37 PM EDT | Special Weather Statement | MLB | Volusia | 23 min |
| Aug 11, 3:57 PM EDT | Special Weather Statement | MLB | Orange | 48 min |
| Aug 11, 4:18 PM EDT | Special Weather Statement | MLB | Orange | 57 min |
| Aug 11, 4:35 PM EDT | Special Weather Statement | MLB | Seminole | 55 min |
| Aug 11, 5:26 PM EDT | Special Weather Statement | MLB | Okeechobee | 49 min |
| Aug 11, 6:50 PM EDT | Special Weather Statement | MLB | Okeechobee | 40 min |
Nearby
Special Weather Statements in Florida, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.